New T1D Wild Spikes (5 YO)

Fair enough. Reviewing the whole thread causes me to think that we’ve given the original poster with more help than she requested or needed. I should have branched off my last comment to a separate thread.

2 Likes

I don’t think OP would think that. There is information here he can come back to.

1 Like

Sorry I haven’t been responding. Trying to manage the day to day. But thank you all for the responses. it is great information!

Upping her Lantus to 10u has helped to bring her whole line down and more into range, but we’re still trying to manage the rollercoaster. It seems that her bolus kicks in 1-2 hours after injecting. Whereas her food starts acting on blood sugar almost immediately. Wondering how to manage this timing since it’s not feasible to give her a shot 2 hours before meals

1 Like

How long before your daughter eats do you typically give her the meal-time insulin? (By the way, this is called pre-bolus time.) If you watch the CGM trace after giving the meal insulin you will usually see a decided inflection downward. This is a good time to start eating.

Food that acts quickly to boost blood sugar levels is said to have a high glycemic index (GI). In the morning especially, it helps to feed her lower glycemic index foods. Breakfast cereal and toast, for example, are very high GI foods. Scrambled eggs is a lower GI food.

There are only two factors that you can control with insulin dosing: dose size and dose timing. Experimenting with these two factors is how you will discover what works best for your daughter. Then experimenting with different food types will also help with managing post-meal glucose levels.

For many people (probably most people), Lantus doesn’t actually last 24 hours.

In addition to that, a lot of people require higher basal amounts at night than they do during the day. Because at night you have growth hormones and sleep hormones and a lot of other things happening. And during the day your are active while at night you are not.

So if you put those two things together - dosing her with Lantus in the morning and it probably running out in the middle of the night, and her possibly needing more basal at night, that is a recipe for highs during the night and when she wakes up.

Consider two possibilities:

  1. Giving her the Lantus at night instead of during the morning. That will make sure it covers her during the night. If it ends up running out before her next Lantus dose, this can be covered more easily by mealtime insulin.

  2. Or maybe splitting the Lantus into 2 doses. That will make sure it covers 24 hours. Also, if it turns out she needs more basal at night, you can then split the Lantus into unequal amounts, giving more before bedtime and less when she wakes up.

3 Likes

I suspect she is not getting enough meal time or basal insulin. Most pediatric endocrinologists move quickly from pen injections to an insulin pump combined with CGM. The pump allows for multiple settings to address the changes in her body that occur throughout the day and night. Keep writing down information like you are doing and present it to your doctor.

How is your daughter receiving insulin? What is her dosage?

Depending on whether she’s on an insulin pump or injections from a pen , the goal is to reduce the spiking high but also avoid crashing low. The absolute best thing you can do is get you and your daughter to some basic classes. If she’s too young to understand, get yourself enrolled in classes to understand T1 diabetes and how to manage whatever protocol her doctor prescribed. My Best Wishes. There’s lots of terminology you need to get a study guide for.

Hi there Cp11. My heart goes out to you going through this. My son was diagnosed two years ago but he was 14 and I was so lucky that he was old enough to grasp everything that was going on but it was still hell. I feel so much for anyone with a little child dealing with this. If you would care for my advice in general, it is to be so kind to yourself and each other, to learn all you can but to take it bit by bit so you don’t get overwhelmed. There is so much information and it can feel like you can’t get your head round it but it does slowly slot into place. We use a CGM and pens. I write in a diary everyday his morning and evening BGL, his food, his basal and bolus. I add in sport, unusual events etc. I find it helps me feel a greater sense of control and calm and it is really my backup brain now. I also add questions in the back for his endo. I am slowly noticing patterns. This is definitely a marathon and there will be bad numbers and good numbers, so celebrate those good numbers and forgive yourself the bad numbers, otherwise you will burn out.
I have three observations regarding the highs your child is having:

  1. The timing of the digestion of proteins is slower than carbs , what would happen if your daughter ate her breakfast eggs but skipped the toast? Being willing to experiment in a systematic way might help you find the culprit.
  2. Perhaps the basal could be given at night before bed. This is tricky to change because you need to alter the time incrementally but may help
  3. When blood sugar is high, the body becomes more insulin resistant so more insulin is required than would be if blood sugar was already lower. By that I mean, for example, in the case of a correction dose, my son needs 1 unit of Novorapid to lower his bgl from 7mmol to 5mmol but he would need more than 1 unit to lower his bgl from 14mmol to 12mmol because at that point he would be more insulin resistant.
    A higher basal dose may make her more insulin sensitive in general and the bolus may work better after that.
3 Likes